|Long-Term Elevated Liver Functions
Jun 6, 2000
For over a year now my liver functions have been very, very high. My doctor says we'll just continue to monitor them but was wanting a second opinion. My alkaline phosphatase is 157 (not that high), AST is 105(normal range 0 - 42) and ALT is 280 (normal range 0 - 48). I'm worried that these high numbers can be doing some severe damage to my liver. At times my liver hurts and I have to limit my cardio work due to the pain it causes. I'm on Norvir, Epivir and Sustiva. Thank you.
Response from Dr. Henry
Do you have any evidence of hepatitis B or C? Also, any history of excessive alcohol or Tylenol intake?? If not then the likelihood is greater that the drugs could be involved. Norvir is often hard on the liver but is a key part of the HIV cocktail so -- a rock and a hard place unless a change to a more liver friendly regimen can be found. You may want the read the liver section of a book like Healing HIV by Jon Kaiser to get some ideas on whether any alternative medications (like milk thistle or N-acetyl cysteine ) could help. Also you may need to be evaluated for hepatic steatosis which is a fatty liver. Hope that helps you get started.
Keith Henry, M.D.
acute pancreatitis as side-effect of meds
Further information about
- When Does The Doctor Tell You That You Are Hiv Positive?
- Hepatitis B Recurrence Symptoms
- Urethra And Hiv Transmission
- What Is The Purple Medicine Called That You Treat Thrush With?
- Can You Get Hiv From Shaving Bumps On Your Pubic Hair Shaving?
- Can An Adult Get Infected By Drinking Hiv Breast Milk Once?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.